Migraine Patch May Cause Burns and Scars, FDA Warns
The FDA issued a warning today alerting providers and patients about the potential risk of serious burns and scarring associated with the use of a migraine patch.
The FDA issued a warning today alerting providers and patients to the potential risk of serious burns and scarring associated with the use of a migraine patch.
Sumatriptan iontophoretic transdermal system (Zecuity)the first transdermal patch to be approved for the acute treatment of migraine headaches, was initially launched in September 2015.
The new warning was prompted by a number of cases in which patients experienced burns and scars on the skin where they wore the patch, with reported symptoms including severe redness, pain, skin discoloration, blistering, and cracked skin.
Based on these reports, the FDA plans to further investigate the possibility of Zecuity-related adverse events to determine whether regulatory action is required.
In the meantime, health care providers should advise patients who have been prescribed Zecuity to immediately remove the product if they experience moderate to severe pain at the patch site.
In addition to evaluating patients who have reported these symptoms, providers should also consider prescribing an alternative migraine treatment. Those who remain on Zecuity should be reminded not to bathe, shower, or swim while wearing the patch.
Finally, the FDA encouraged health care providers and patients to report adverse events related to the use of Zecuity to the agency's MedWatch Safety Information and Adverse Event Reporting Program.